Inventiones mathematicae

, Volume 151, Issue 1, pp 29–63

Equivalence and topological invariance of conditions for non-uniform hyperbolicity in the iteration of rational maps

  • Feliks Przytycki
  • Juan Rivera-Letelier
  • Stanislav Smirnov

DOI: 10.1007/s00222-002-0243-x

Cite this article as:
Przytycki, F., Rivera-Letelier, J. & Smirnov, S. Invent. math. (2003) 151: 29. doi:10.1007/s00222-002-0243-x


We show equivalence of several standard conditions for non-uniform hyperbolicity of complex rational functions, including the Topological Collet-Eckmann condition (TCE), Uniform Hyperbolicity on Periodic orbits, Exponential Shrinking of components of pre-images of small discs, backward Collet-Eckmann condition at one point, positivity of the infimum of Lyapunov exponents of finite invariant measures on the Julia set. The condition TCE is stated in purely topological terms, so we conclude that all these conditions are invariant under topological conjugacy.¶For rational maps with one critical point in Julia set all the conditions above are equivalent to the usual Collet-Eckmann and backward Collet-Eckmann conditions. Thus the latter ones are invariant by topological conjugacy in the unicritical setting. We also prove that neither part of this stronger statement is valid in the multicritical case.

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Feliks Przytycki
    • 1
  • Juan Rivera-Letelier
    • 2
  • Stanislav Smirnov
    • 3
  1. 1.Institute of Mathematics Polish Academy of Sciences, ul. Śniadeckich 8, 00950 Warszawa, Poland (e-mail:
  2. 2.Institute for Mathematical Sciences SUNY, Stony Brook NY 11794-3660, USA (e-mail:
  3. 3.Department of Mathematics, Royal Institute of Technology, Stockholm 10044, Sweden (e-mail:

Personalised recommendations